Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jul 9, 2021, 7:16 PM CDT for Coosa County, Shelby County, Alabama. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2021, 7:16 PM CDT (00:16 UTC)
- Expired
- Jul 9, 2021, 8:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
Counties Coosa County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 18 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 7:19 PM CDT | TSTM WND DMG | 1 Ene Hoover, AL | TREES DOWN AND LARGE BRANCHES BROKEN IN DERBY DOWNS NEIGHBORHOOD. |
| Jul 9, 7:42 PM CDT | TSTM WND DMG | 1 E Riverchase Galleria, AL | TREES DOWN NEAR RIME VILLAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.3 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2426 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
214
WWUS84 KBMX 100016
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
716 PM CDT Fri Jul 9 2021
ALZ023>025-027-028-034>037-100100-
Chilton AL-Tallapoosa AL-Bibb AL-Clay AL-Jefferson AL-Shelby AL-
Talladega AL-Coosa AL-Tuscaloosa AL-
716 PM CDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA...
NORTHEASTERN CHILTON...EAST CENTRAL TUSCALOOSA...SHELBY...
NORTHEASTERN BIBB...SOUTHWESTERN JEFFERSON...NORTHWESTERN
TALLAPOOSA...COOSA AND SOUTHWESTERN CLAY COUNTIES UNTIL 800 PM CDT...
At 716 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bull City to Bradford. Movement was east
at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Southwestern Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer,
Homewood, Pelham, Helena, Hueytown, Alexander City, Sylacauga,
Calera, Fairfield, Chelsea, Montevallo, Columbiana, Jemison,
Wilsonville, Goodwater and Rockford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3351 8685 3328 8645 3305 8584 3295 8581
3278 8606 3322 8740 3340 8738
TIME...MOT...LOC 0016Z 263DEG 22KT 3335 8731 3297 8607
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 9, 3:55 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 9, 3:55 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 355 PM CDT Fri Jul 9 2021 .SHORT TERM... /Updated at 1058 AM CDT Fri Jul 09 2021/ Through Saturday. This morning, a broken line of thunderstorms are focused along an east to west oriented boundary over the Tennessee Valley. These storms, which are mostly being steered by northwesterly mid-level flow, are slowly drifting southeastward and losing some forward momentum due to high pressure over the northeastern Gulf of Mexico. It will take another few hours before the line reaches our northern counties where we have Likely PoPs north of I-20 & I-22. Meanwhile, the Gulf ridge is producing southwesterly low-level flow over the area, and as convection initiates along the coastal locations this afternoon, that activity will also drift towards the southern portions of the forecast area. Therefore, highest PoPs are focused across our north and south where the split flow will converge the two areas of enhanced convection throughout the afternoon. Some isolated activity will continue into the night, but will follow typical summertime trends and diminish with the loss of daytime heating. Mid-level ridging remains planted over the eastern Gulf of Mexico tomorrow while an upper low develops over the Southeast. Additional rounds of scattered thunderstorms will develop again during the afternoon. Kept PoPs around the 40-50% range since confidence in pinpointing a favorable area for convective initiation is low. Due to little change in the pattern, daytime temperatures during this period will range from the 80s/lower 90s and fall into the 70s overnight. 86 .LONG TERM... /Updated at 0342 PM CDT Fri Jul 09 2021/ Sunday through Thursday. Not many changes needed to the extended today. Have increased rain chances slightly on Tuesday to reflect more coverage during the afternoon. As the trough over the Mississippi River lifts to the northeast, troughing moves through the Tennessee Valley during the day on Tuesday, maintaining elevated rain chances. 14 Previous long-term discussion: /Updated at 0322 AM CDT Fri Jul 09 2021/ Sunday through Thursday. Height falls will occur on Sunday as a relatively strong trough becomes established over the Mississippi Valley. A broad area of moist and deep-layer southwesterly flow will support enhanced convection, not only during the heat of the day, but into the overnight hours as well, particularly across our northwestern counties. With upper-air features nearly stationary, a similar setup is expected for Monday. Eventually the upper-level trough will begin to shear out and eject toward the Northeast CONUS on Tuesday and Wednesday, leading to some decrease in coverage of showers and storms through Thursday. 87/Grantham && .AVIATION... 18Z TAF Discussion. A line of thunderstorms along a boundary over northern AL will continue to slowly move southeastward this afternoon. This activity has the best chance of producing flight criteria impacts at BHM, ASN, & ANB towards mid-afternoon then diminish after dark beginning around 01Z. Additional development along the coastal areas will drift northward and could primarily affect TOI. As the coverage of rainfall diminishes, ceilings will rise overnight followed by the development of a lower cloud base around 12Z, but ceilings should remain above 3kft. 86 && .FIRE WEATHER... Scattered to numerous showers and storms are expected the next several days mainly in the afternoon and evening. The humid airmass will result in high relative humidity values each day, with generally light southwest to southerly winds. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 90 70 90 70 / 30 50 20 60 40 Anniston 71 88 71 89 71 / 30 50 20 50 30 Birmingham 71 91 73 90 72 / 30 50 20 50 40 Tuscaloosa 72 91 73 89 72 / 20 40 20 50 50 Calera 72 88 72 87 72 / 20 40 20 50 40 Auburn 71 88 71 88 71 / 20 40 20 50 20 Montgomery 72 92 73 92 72 / 20 40 10 50 20 Troy 72 90 72 90 72 / 20 40 10 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 9, 2:37 AM CDT, 16 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 237 AM CDT Fri Jul 9 2021 ALZ011>015-017>050-101045- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 237 AM CDT Fri Jul 9 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jul 9, 5:51 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
551 PM CDT Fri Jul 9 2021
ALZ047-048-092315-
Lee AL-Russell AL-
551 PM CDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEE AND NORTHEASTERN
RUSSELL COUNTIES UNTIL 615 PM CDT...
At 551 PM CDT, Doppler radar was tracking a strong thunderstorm near
Griffen Mill, or 11 miles south of Opelika, moving east at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Phenix City, Smiths, Smiths Station, Ladonia, Griffen Mill, Monterey
Heights, Ladonia Sports Complex and Phenix Drag Strip.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3241 8498 3239 8497 3239 8498 3238 8499
3238 8497 3237 8499 3236 8498 3235 8500
3246 8540 3258 8534 3253 8502 3250 8500
3246 8500 3244 8497 3242 8496
TIME...MOT...LOC 2251Z 287DEG 27KT 3249 8531
89^GSatterwhiteSpecial weather statement, Jul 9, 5:56 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
556 PM CDT Fri Jul 9 2021
ALZ017-026-092345-
St. Clair AL-Blount AL-
556 PM CDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT AND CENTRAL
ST. CLAIR COUNTIES UNTIL 645 PM CDT...
At 556 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springville, moving southeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Springville, Odenville, Margaret, Argo, Ashville, Ragland, Inland
Lake, Branchville, Logan Martin Lake, St. Clair Springs, Wattsville,
Holly Springs, Caldwell, I 59 Rest Areas At Oneonta and Remlap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3371 8616 3370 8617 3370 8619 3369 8620
3367 8619 3364 8622 3364 8650 3369 8653
3372 8653 3374 8654 3376 8654 3377 8658
3384 8662 3389 8634
TIME...MOT...LOC 2256Z 306DEG 19KT 3382 8645
89^GSatterwhiteSpecial weather statement, Jul 9, 6:17 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Birmingham AL
617 PM CDT Fri Jul 9 2021
ALZ048-092345-
Russell AL-
617 PM CDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSSELL COUNTY UNTIL 645
PM CDT...
At 617 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Benning/lawson Army Air Fld, or near Columbus, moving east at 30
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Phenix City, Ladonia, Russell County Sports Complex, Uchee Creek,
Fort Mitchell, Ladonia Sports Complex, Fort Mitchell Activity Center,
Phenix Drag Strip and Parkmanville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3225 8492 3236 8536 3247 8520 3247 8506
3251 8506 3251 8500 3246 8500 3242 8496
3241 8498 3239 8497 3239 8498 3238 8499
3238 8497 3237 8499 3236 8498 3233 8501
3230 8494 3226 8489
TIME...MOT...LOC 2317Z 289DEG 25KT 3240 8500
40/SizemoreSpecial weather statement, Jul 9, 6:20 PM CDT, 56 minutes before
Special Weather Statement National Weather Service Birmingham AL 620 PM CDT Fri Jul 9 2021 ALZ014-092345- Winston AL- 620 PM CDT Fri Jul 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WINSTON COUNTY UNTIL 645 PM CDT... At 620 PM CDT, Doppler radar was tracking a strong thunderstorm near Winston Free State Barn, or 13 miles northwest of Arley, moving east at 5 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Double Springs, Houston Recreational Area, Corinth Rec Area, Brushy Lake, Moreland, Winston Free State Barn, Ashridge, Smith Lake, Hullett Branch, Winston County Airport, Cane Creek, Bull Branch, Mill Creek, Rockhouse Creek, Sipsey River Rec Area and Grayson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3430 8717 3408 8731 3419 8756 3430 8749 TIME...MOT...LOC 2320Z 288DEG 5KT 3420 8739 89^GSatterwhite
Special weather statement, Jul 9, 6:35 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
635 PM CDT Fri Jul 9 2021
ALZ023>025-027-034>036-100015-
Chilton AL-Bibb AL-Jefferson AL-Shelby AL-Talladega AL-Coosa AL-
Tuscaloosa AL-
635 PM CDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA...
NORTHEASTERN CHILTON...CENTRAL TUSCALOOSA...SOUTHERN SHELBY...
NORTHEASTERN BIBB...SOUTHWESTERN JEFFERSON AND NORTHWESTERN COOSA
COUNTIES UNTIL 715 PM CDT...
At 635 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Deerlick Creek Campgrounds to near Unity.
Movement was east at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3358 8767 3358 8763 3361 8763 3359 8732
3351 8732 3320 8647 3310 8623 3307 8614
3287 8626 3317 8733 3318 8768
TIME...MOT...LOC 2335Z 263DEG 17KT 3330 8745 3299 8641
40/SizemoreSpecial weather statement, Jul 9, 7:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
716 PM CDT Fri Jul 9 2021
ALZ023>025-027-028-034>037-100100-
Chilton AL-Tallapoosa AL-Bibb AL-Clay AL-Jefferson AL-Shelby AL-
Talladega AL-Coosa AL-Tuscaloosa AL-
716 PM CDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA...
NORTHEASTERN CHILTON...EAST CENTRAL TUSCALOOSA...SHELBY...
NORTHEASTERN BIBB...SOUTHWESTERN JEFFERSON...NORTHWESTERN
TALLAPOOSA...COOSA AND SOUTHWESTERN CLAY COUNTIES UNTIL 800 PM CDT...
At 716 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bull City to Bradford. Movement was east
at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Southwestern Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer,
Homewood, Pelham, Helena, Hueytown, Alexander City, Sylacauga,
Calera, Fairfield, Chelsea, Montevallo, Columbiana, Jemison,
Wilsonville, Goodwater and Rockford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3351 8685 3328 8645 3305 8584 3295 8581
3278 8606 3322 8740 3340 8738
TIME...MOT...LOC 0016Z 263DEG 22KT 3335 8731 3297 8607
40/SizemoreThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:41 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 21 min |
| Jul 9, 7:55 PM CDT | Special Weather Statement | BMX | Tallapoosa | 50 min |
| Jul 9, 7:58 PM CDT | Flash Flood Warning | BMX | Tuscaloosa | 118 min |
| Jul 9, 8:02 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 114 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.